The awards brought their 4- and 5-year-old children to the Walgreens in Evansville, Indiana on October 4th for their annual recordings. About 90 minutes later the pharmacist called and said they made a mistake. The entire family was injected with doses of the adult Covid-19 vaccine.
“When they called us and told us they made a mistake and gave us the wrong shot, I was just shocked,” said Alexandra Price. “All I could tell them was, ‘What does this mean for my kids?'”
Alexandra and Joshua, who had been fully vaccinated since last April, were worried about themselves, but more about Sophia (5) and Lukas (4).
“Lukas got sick before we got home from Walgreens,” said Alexandra.
“He felt gross, lethargic, and already had a fever,” added Joshua.
“You will probably be fine,” said Dr. Peter Hotez, Dean of the National School of Tropical Medicine at Baylor College of Medicine. “The difference is that they received a three times higher dose of a vaccine than what is being tested in clinical trials.”
“It’s worrying that they were given a higher dose and they need to be monitored, but they should do really well,” said Hotez. “There is now a lot of data on 5 year olds and older.”
He added that the extra dose of Alexandra and Joshua’s vaccine is similar to a booster.
After asking Walgreens to give them proof of vaccination so the family could show doctors what they were given in an emergency, prices were hesitant, Walgreens said. “They wanted to involve their legal department and they didn’t want to give us these cards, so we got our own lawyer,” said Alexandra.
Joshua explained that the cards were important evidence to the doctors if the children continued to get sick. He said Walgreens gave them their cards the next day.
Walgreens spokesman Kris Lathan released a statement to CNN saying that privacy laws prevent him from commenting on a specific event.
“In general, you should know that such cases are rare and Walgreens takes these matters very seriously,” the statement said. “In the event of a mistake, our first concern is always the well-being of our patients. Our multi-step vaccination process includes several safety checks to minimize the risk of human error, and we have reviewed this process with our pharmacy staff to prevent such occurrences. ”
Walgreens did not comment on how the vaccine could have been mixed up.
Sophia and Lukas’ symptoms worsened, and the awards took their children to a cardiologist.
“The children have experienced a number of side effects since taking the Pfizer COVID-19 vaccine. Fever, body aches, cough, headache and nausea are among the symptoms the children are suffering from,” a statement from the attorney said Prices, Dan Tuley. “The 4- and 5-year-old is also being treated by a pediatric cardiologist for tachycardia and high blood pressure.”
After a follow-up appointment on Tuesday, Alexandra said that Lucas was doing better, but Sophia had got worse. “Her blood pressure is in the 98th percentile and she still has no energy.”
Alexandra and Joshua themselves continue to slowly recover from symptoms that set in shortly after vaccination. These symptoms include high blood pressure, fever, chest pain, and headache.
“It’s been over a week and I still have high blood pressure and chest pain,” said Joshua. He said his doctor would monitor him for blood pressure and chest pain.
CNN tried asking Pfizer for comment but received no response.